Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 26, NWS Albuquerque, NM

May 16, 2009Rio Arriba County, Taos County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 16, 2009, 2:58 PM MDT for Rio Arriba County, Taos County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2009, 2:58 PM MDT (20:58 UTC)
Expired
May 16, 2009, 4:00 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Rio Arriba County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:15 AM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 16, 11:15 AM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 AM MDT SAT MAY 16 2009

.UPDATE...
EAST CANYON WIND STILL GOING STRONG ACROSS THE MIDDLE RIO GRANDE
VALLEY. HAVE EXTENDED THE WIND ADVISORY THROUGH 3 PM. EXPECT WINDS
TO DECREASE DURING THE LATE AFTERNOON HOURS...THOUGH THEY MAY
BRIEFLY PICK BACK UP DURING EARLY TO MID EVENING. HAVE ALSO
LOWERED TEMPERATURES FROM THE ABQ AREA THROUGH THE EASTERN PLAINS
WHERE MOST LOCATIONS IN THE EAST ARE STILL UNDER THICK LOW CLOUDS
AND COOLER AIR CONTINUES TO FILTER INTO ABQ. OTHERWISE ADJUSTED
OTHER GRIDS TO REFLECT CURRENT TRENDS. NEW WIND ADVISORY ALREADY
ON THE STREET.  ZONES OUT SHORTLY.

34

&&

.PREV DISCUSSION...631 AM MDT SAT MAY 16 2009...
A SECONDARY SURGE OF STRONG PRESSURE RISES HAS BEGUN TO IMPACT
MAINLY THE MIDDLE RIO GRANDE VALLEY. THIS HAS CAUSED AN UPTICK IN
WIND SPEEDS IN ZONE 109. EASTERLY WINDS OF 30 TO 35 MPH WITH
OCCASIONAL GUSTS TO 50 MPH ARE EXPECTED THROUGH LATE MORNING.
WINDS WILL SUBSIDE BY MIDDAY AS THE SURFACE PRESSURE GRADIENT
RELAXES.

KW

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  84  49  86  49 /   5  10   0   0
GALLUP..........................  81  41  82  42 /  20  20   5   5
GRANTS..........................  77  41  82  44 /  20  20  10  10
GLENWOOD........................  88  52  85  53 /  30  20  10  10
CHAMA...........................  70  33  75  36 /  30  20   5   5
LOS ALAMOS......................  68  40  76  45 /  20  20   5   5
RED RIVER.......................  62  33  69  35 /  20  20  10  10
TAOS............................  67  36  76  39 /  20  20   5   5
SANTA FE........................  69  40  75  45 /  20  20   5   5
SANTA FE AIRPORT................  70  42  78  49 /  20  20   5   5
ESPANOLA........................  72  45  82  45 /  20  20   5   5
ALBUQUERQUE HEIGHTS.............  73  49  82  58 /  10  10   5   5
ALBUQUERQUE VALLEY..............  74  48  84  54 /  10  10   5   5
ALBUQUERQUE FOOTHILLS...........  73  48  82  57 /  10  10   5   5
ALBUQUERQUE WEST MESA...........  74  50  83  56 /  10  10   5   5
SOCORRO.........................  80  52  84  54 /  20  10   5   5
SANDIA PARK/CEDAR CREST.........  69  39  76  49 /  20  10   5   5
MORIARTY/ESTANCIA...............  61  41  79  46 /  20  20   5   5
CARRIZOZO.......................  73  44  80  54 /  30  20   5   5
RUIDOSO.........................  58  42  72  51 /  20  20  10  10
RATON...........................  62  38  77  43 /  20  10   5   5
LAS VEGAS.......................  56  33  72  45 /  20  20   5   5
ROY.............................  59  45  71  48 /  30   5   5   5
CLAYTON.........................  62  41  75  50 /  20   5   5   5
SANTA ROSA......................  61  44  78  53 /  40  10   5   5
TUCUMCARI.......................  61  44  80  52 /  30   5   5   5
FORT SUMNER.....................  62  46  77  52 /  40  10   5   5
CLOVIS..........................  60  44  75  49 /  40  10   5   5
PORTALES........................  61  45  76  49 /  40  10   5   5
ROSWELL.........................  66  48  77  54 /  40  10   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ009.

&&

34
Hazardous weather outlook, May 16, 10:39 AM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1039 AM MDT SAT MAY 16 2009

NMZ001>021-026-171200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1039 AM MDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG EAST CANYON WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO
50 MPH WILL PERSIST THROUGH MID AFTERNOON ACROSS THE MIDDLE RIO
GRANDE VALLEY. THESE STRONG WINDS ARE EXPECTED SLOWLY DIMINISH
DURING THE LATE AFTERNOON HOURS.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN PORTIONS
OF NEW MEXICO THIS AFTERNOON. SOME OF THE STORMS COULD BE CAPABLE
OF PRODUCING WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

In the hours before

Special weather statement, May 16, 1:44 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
144 PM MDT SAT MAY 16 2009

NMZ002-004-162015-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANGRE DE CRISTO MOUNTAINS-
144 PM MDT SAT MAY 16 2009

...STRONG THUNDERSTORMS MOVING OVER NORTHWEST TAOS COUNTY...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTH OF TRES PIEDRAS.
MOVEMENT WAS SOUTH SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAMA...TRES PIEDRAS AND
SUNSHINE VALLEY.

44
Special weather statement, May 16, 1:51 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
151 PM MDT SAT MAY 16 2009

NMZ008-162015-
WEST CENTRAL MOUNTAINS-
151 PM MDT SAT MAY 16 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST MCKINLEY AND NORTHWEST
CIBOLA COUNTIES...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH 7
MILES SOUTH OF MCGAFFEY. MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PESCADO...RAMAH AND UPPER
NUTRIA.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:19 AM MDTWind AdvisoryABQ9 hr
May 16, 2:06 PM MDTSevere Thunderstorm WarningABQRio Arriba, Taos54 min
May 16, 4:07 PM MDTSevere Thunderstorm WarningABQLos Alamos, Rio Arriba, Sandoval34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.